Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2001, 11:17 PM CDT for Upton County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 16, 2001, 11:17 PM CDT (04:17 UTC)
- Expired
- Apr 17, 2001, 12:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 53 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 931 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2485 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 170418 SVRMAF TXC461-170500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1117 PM CDT MON APR 16 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UPTON COUNTY IN TEXAS * UNTIL MIDNIGHT CDT * AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12 MILES NORTHEAST OF THE INTERSECTION OF SH 329 AND FM 1492...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... THE INTERSECTION OF SH 329 AND FM 1492...KING MOUNTAIN AND RANKIN. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPHr CAN BE EXPECTED WITH THIS SEVERE THUNDERSTORM. VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALSO POSSIBLE. LAT...LON 3165 10222 3121 10228 3121 10180 3165 10194
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 9:52 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 16, 9:52 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 952 PM CDT MON APR 16 2001 HAVE SENT AN UPDATE (AND A CORRECTION...MEA CULPA) TO THE ZONES TO HANDLE THE OVERALL TRENDS IN BOTH THE CONVECTION AND COLD FRONTAL PASSAGE. STRONG TO SEVERE CONVECTION OVER NORTHEASTERN ZONES EARLIER THIS EVENING HAS WANED WITH LOSS OF SENSIBLE HEATING...AND STABLE OUTFLOW FROM THESE STORMS HAS PUSHED WEST ACROSS MUCH OF THE PERMIAN BASIN. MAY SEE ENOUGH LIFT ALONG THE FRONT ACROSS THE NORTHERN ZONES TO GIN UP SOME REDEVELOPMENT LATER TONIGHT...BUT THINK PRECIP CHANCES WILL INCREASE TOWARD SUNUP AS POST-FRONTAL ISENTROPIC LIFT INCREASES PER PREVIOUS FORECAST THINKING. HAVE YANKED POSITIVE MENTION OF SEVERE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR THE REMAINDER OF TONIGHT GIVEN THE MESO'ED OUT AIRMASS...BUT COULD SEE SOME STORMS CAPABLE OF PRODUCING MARGINAL HAIL. LASTLY...AFTER TALKING TO RFC FWD...WILL NOT ISSUE A FLW FOR BEALS CREEK AT WESTBROOK...BUT INSTEAD KICK OUT A FFS HIGHLIGHTING THREAT TO LOW WATER CROSSINGS. LBB AND ABQ...WILL NOT SEND AN UPDATED AFP UNLESS REQUESTED. HOPE TO HAVE AN LSR OUT BY MIDNIGHT...70. X .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Apr 16, 5:30 PM CDT, 5 hours 47 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 PM CDT MON APR 16 2001 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. IN ADVANCE OF THIS FRONT...A MOIST AND UNSTABLE AIRMASS IS IN PLACE. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE REGION...MAINLY FROM THE PERMIAN BASIN SOUTH INTO THE LOWER TRANS PECOS. .THREATS... THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT EAST OF A SEMINOLE...KERMIT...TO FORT STOCKTON LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREAT. A WEAK SURFACE BOUNDARY...STRETCHING FROM NEAR LAMESA...THROUGH STANTON...TO NEAR RANKIN...WILL MOVE SLOWLY WEST THIS EVENING. THE AIRMASS ALONG AND TO THE EAST OF THIS BOUNDARY IS MOIST AND UNSTABLE. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY EAST OF A SEMINOLE...ODESSA...TO RANKIN LINE. A STRONG COLD FRONT WILL MOVE INTO THE NORTHERN PERMIAN BASIN LATE TONIGHT AND WILL REACH THE BIG BEND AND LOWER TRANS PECOS REGIONS OF TEXAS BY DAYBREAK TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THIS FRONT...AND A FEW OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT. CONDITIONS DO NOT APPEAR TO BE FAVORABLE FOR SUPERCELL THUNDERSTORMS...CONSEQUENTLY THE THREAT OF TORNADOES APPEARS LOW AT THIS TIME. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED EAST OF A SEMINOLE... KERMIT...TO FORT STOCKTON LINE TONIGHT. WIND... STRONG WINDS WILL DEVELOP LATE TONIGHT IN THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO. MOTORIQSTS...ESPECIALLY THOSE OPERATING HIGH PROFILE VEHICLES SUCH AS CAMPERS AND RECREATIONAL VEHICLES...SHOULD EXERCISE CAUTION IF TRAVELING THROUGH GUADALUPE PASS TONIGHT. 70
Special weather statement, Apr 16, 8:47 PM CDT, 2 hours 30 minutes before
TXZ045>048-050>053-061>063-069-070-DDHHMM- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 847 PM CDT MON APR 16 2001 SEVERE THUNDERSTORM WATCH 155 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES OF WEST TEXAS... ANDREWS...BORDEN...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD... MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON... THE THREAT OF SEVERE WEATHER HAS ENDED FOR THE ABOVE COUNTIES. HOWEVER...THU@NDERSTORMS MAY REDEVELOP ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATER TONIGHT. 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 45 min |
| Apr 16, 7:46 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 44 min |
| Apr 16, 8:02 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard | 118 min |
| Apr 17, 12:26 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.